Cycling while on Eliquis

Reddog

New Member
From 1970 - 2013 I logged in more than 200,000 miles in distance and commuting rides. During these rides I have been hit by vehicles many times. From 2002 - 2013 alone I was hit by 6 cars, a jeep and a truck. Luckily, only once did I receive a semi-serious injury - a broken foot. In 2013 I was diagnosed with multiple blood clots in my lungs and had to go on a blood thinner. I choose Eliquis. Unfortunately my hematologist strongly recommended that I stop my bicycling including commuting and distance riding due to the risk of being hit resulting in a potential "bleed out" from the injuries.

In spring 2019 I once again consulted with my hematologist and he stated I could reduce my Eliquis dose by half for up to 3 weeks. This lower dose would greatly reduce my risk when riding while taking Eliquis. For all of you who love distance riding, you know what a joy this news has brought to me.

I will be taking my first ride since 2013, a 800 mile ride, this summer (2019). I do know know if this advice has been given to others, but I wanted to share it with people in the same situation as I have so you may consult with your doctor. When one rides as much as I have, stopping the activity is horrible. At age 68, I want to be able to experience the most important physical actives/adventures while I still can.
 

Bill Gates

Guest
Location
West Sussex
From 1970 - 2013 I logged in more than 200,000 miles in distance and commuting rides. During these rides I have been hit by vehicles many times. From 2002 - 2013 alone I was hit by 6 cars, a jeep and a truck. Luckily, only once did I receive a semi-serious injury - a broken foot. In 2013 I was diagnosed with multiple blood clots in my lungs and had to go on a blood thinner. I choose Eliquis. Unfortunately my hematologist strongly recommended that I stop my bicycling including commuting and distance riding due to the risk of being hit resulting in a potential "bleed out" from the injuries.

In spring 2019 I once again consulted with my hematologist and he stated I could reduce my Eliquis dose by half for up to 3 weeks. This lower dose would greatly reduce my risk when riding while taking Eliquis. For all of you who love distance riding, you know what a joy this news has brought to me.

I will be taking my first ride since 2013, a 800 mile ride, this summer (2019). I do know know if this advice has been given to others, but I wanted to share it with people in the same situation as I have so you may consult with your doctor. When one rides as much as I have, stopping the activity is horrible. At age 68, I want to be able to experience the most important physical actives/adventures while I still can.
My first reaction is bad luck on the collisions, and the second one is are you riding on the right side of the road? ^_^

If your hematologist says it's OK then go for it and wish you all the best. I wish I could sill ride but my knees are too crook. I admire and envy you the chance to relive the enjoyment of riding again.
 

Drago

Flouncing Nobber
Location
Valhalla
What's the risk of bleeding to death in a collision, versus the risk kf premature death from lack of exercise?
 

Bobby Mhor

Wasn't born to follow
Location
Home
I've been on Eliquis for almost 18 month plus,
now you've got me thinking..
I'm 66 and I certainly don't want to stop heading out and doing the thing I love most..
only when my legs give up..(but I've promised myself an e-bike)

Enjoy your ride...
 

ColinJ

Puzzle game developer
I can't help thinking that something is wrong for you to have been hit that many times! I don't know if it is where you ride, when you ride, how you ride, or what, but that is more accidents than I would expect from a couple of lifetimes worth of riding... :eek:

I have been put on 'thinners' for life (in my case, warfarin) after a second pulmonary embolism. I worried about the risk of severe bleeding after accidents for a few months but then decided that life is too short and there is much riding still to do. I wear a medical tag on a chain round my neck and also have some emergency contact numbers on my phone (to people who know my medical history), and I just get on and ride.
 

Viking

Well-Known Member
As above, I wear dog tags because I am on atorvastatin and clopidogrel (cardiac arrhythmia and arteries respectively) to give the medics a clue as to why I would likely be bleeding profusely after an accident. The paramedic, I know told me that they would do their best to stem the flow and get me to hospital pdq. The doctor I know said that having seen the tags, they would just pump me full of “normal” blood. I don’t go out of my way to avoid normal activities e.g. cycling but I won’t be taking up MMA either. Life is still for living.
 
Top Bottom